Newbie 25 days before surgery wondering lots of things

Ron1023
on 1/31/19 6:22 am
RNY on 02/25/19

Hello All, I am new to this forum but it is wonderful to read and see how supportive this group is. I am 54 year old male, 290 pounds, 5'11, diabetes 2 with a date on for bypass on 2/25. I have read so much about gastric bypass and every study about every benefit and every complication. But I guess real world stories speaks the loudest.

Can people help me with some of my concerns:

1. Malabsorption - I take antidepressants such Wellbutrin XL (extended release) and lexapro. Brand names. I have been on the same levels for years and it is life saver. My mental health has been good over the last few years. But I am worried that less of my medicine will be absorbed into the body or proportions thrown off causing a tailspin especially combined with dealing with my new life. anyone have this experience or solutions.

2. A Whole New Digestive System- I just can't wrap my mind around the fact that you can completely change your intestines and stomach around. It just doesn't seem natural! Is our body made for that? Doesn't it throw off the entire digestive ecosystem of enzymes, acids, good bacteria, that helps us survive? Our immune system relies on certain microbes. Your bowel movements? How does one feel - do you forever internally feel different with this surgery? Can people share their experiences of how you feel?

I know that the benefits are huge. I have been preparing by eating slow and losing weight.

I would love to hear people's thoughts.

Thank you for your time, Ron

catwoman7
on 1/31/19 8:32 am
RNY on 06/03/15

I can't speak to your first question, but re: the second -

first, there are other surgeries - many necessary - like coronary bypass - that rewire your system and aren't "natural" - so that part didn't really bother me. It does change acid. Your stomach isn't as acidic as it was pre-surgery. There are pros and cons to that - one pro is that vomiting isn't nearly as unpleasant as it was pre-surgery. You don't get that awful taste in your mouth.

I don't think it really affects your intestinal bacteria, but then, who knows.

I don't feel differently at all. I never felt my insides before surgery, and I don't now, either. I feel the same

bowel movements - lots of us have constipation issues - but that has more to do with the diet and the supplements than the surgery (high protein diet - iron supplements - calcium supplements - these can all cause constipation). You just have to keep on top of it. Many of us take a capful of Miralax every day

as far as making changes to things that keep you alive, frankly, if I didn't have this surgery, I doubt I would have lived to see age 65. I'm pretty sure this thing saved my life and gave me at least another 10-15 years!

RNY 06/03/15 by Michael Garren (Madison, WI)

Plastic Surgery 08/10/18 and 03/29/19 by Lawrence Zachary (Chicago, IL)

HW: 373 SW: 316 GW: 145 LW: 138 CW: 150

Haley_Martinez
on 1/31/19 10:14 am
RNY on 05/03/18

Ah the vomiting! Something weird that I never expected lol

Same for me, it doesn't really feel like throwing up anymore. It doesn't smell so bad, or taste bad. It's like just literally the mashed up food you ate previously. Does this continue or after a few years go back to normal?

25 years old - 5'5" tall - HW: 260 - SW: 255 - CW: 132.0

Pre Op - 5.0, M1 - 25.6, M2 - 15.6, M3 - 14.0, M4 - 13.4, M5 - 10.8, M6 - 13.8, M7 - 9.8, M8 - 7.8, M9 - 2.8, M10-2.4, M11-0, M12-7

Lower Body Lift with Dr. Carmina Cardenas - 5/3/19

catwoman7
on 1/31/19 11:35 am
RNY on 06/03/15

I'll be four years out in June and it's still the same for me - I suspect it might be permanent - but do any of you long-time vets know?

RNY 06/03/15 by Michael Garren (Madison, WI)

Plastic Surgery 08/10/18 and 03/29/19 by Lawrence Zachary (Chicago, IL)

HW: 373 SW: 316 GW: 145 LW: 138 CW: 150

Haley_Martinez
on 1/31/19 10:08 am
RNY on 05/03/18

Hello and welcome!

  1. I think there is a decent possibility that the malabsorption will have an effect on your antidepressants. My advice would be to work very closely with your prescribing healthcare professional during this time of transition. Keep an eye out and be aware that you probably will be due for some medication adjustments.
  2. No lol it's not natural and our bodies were not made for that! But along that line of thinking, our bodies were also not made to undergo chemotherapy, yet I'd still recommend it to someone with cancer. When I woke up from surgery, I accused my surgeon of not really preforming the RNY on me because I, quote "can't feel anything different inside". From the second I woke up, I have felt exactly the same internally as before. As far as my immune system...well I actually have gotten sick much less after surgery. The only internally physical reminders that I have had surgery are 1) I can't eat as much at once and 2) I get nauseous when I eat really greasy or high sugar foods.

25 years old - 5'5" tall - HW: 260 - SW: 255 - CW: 132.0

Pre Op - 5.0, M1 - 25.6, M2 - 15.6, M3 - 14.0, M4 - 13.4, M5 - 10.8, M6 - 13.8, M7 - 9.8, M8 - 7.8, M9 - 2.8, M10-2.4, M11-0, M12-7

Lower Body Lift with Dr. Carmina Cardenas - 5/3/19

Sparklekitty, Science-Loving Derby Hag
on 1/31/19 10:19 am
RNY on 08/05/19

Speaking to the antidepressants, as someone with bipolar who takes meds: You will need to change from the XL to the standard-release format of Wellbutrin, since extended-release meds don't work well after surgery. I've heard from several people here over the years who take the SR format multiple times a day, and it works out just fine.

You will absolutely want to keep in close contact with the doctor who oversees your antidepressants. Even without malabsorption (I had VSG), I had to make a lot of changes to the doses of my medications in the first year post-op. You will also probably deal with the "hormone dump" in the first six months of weight loss, which can screw with your moods; estrogen is stored in fat cells, so when you lose a lot of weight, that all goes out into your system and it can give you some pretty serious med swings. In addition, this is a HUGE lifestyle change, so you'll want to see your doctor frequently to check in on your mental health.

Regarding item number 2-- I am not conscious of the fact that my guts have been rearranged. I don't randomly go, "oh hey my stomach is different now" and I don't feel it.

The problem with medical technology is that a LOT of things "don't seem natural." Chemotherapy, robot prosthetic hands, LASIK eye surgery-- nope, definitely not natural, but they can have a HUGE improvement on quality of life. Natural is not always better, and I personally don't think there's anything wrong with taking advantage of science to improve your health and quality of life.

Some people have trouble with bowel movements after surgery, but it's partly due to the post-WLS diet that is generally high in protein, low in carbs, and low-ish in fiber. It's very common to take a fiber supplement or stool softener, but it's generally a small price to pay for all of the benefits.

Nerdy Little Secret (#42) - Derby Strong!
VSG 2013, lost 150lb - RNY conversion 2019 due to GERD


Ron1023
on 1/31/19 4:28 pm
RNY on 02/25/19

Hello All,

Thank you so much for your answers. It really helped hearing everyone's perspective of what it is like to go through gastric bypass, how you will feel, what I have to do and why the benefits outweigh the risks. Great hearing more perspectives!

Ron

TheWombat
on 1/31/19 7:42 pm
VSG on 06/11/18

I had VSG rather than RNY, but I had the same concerns about antidepressants. Between the stress on my body, the stress on my mind, and the changes to my body, surely my mood would be affected? Especially since even "normal" people often experience a mild depression after surgery or illness.

So what I did was develop a plan. After years of coping with chronic depression, I know my "early warning signs" that I'm facing a rough patch if I don't take care of myself. For example, I typically get a vague feeling that I did something embarrassing, but I've forgotten what it was. Or perhaps a vague feeling that I've forgotten something important and am about to make a mistake. I know that sounds weird, but those are my early symptoms. The first thing I did was remind myself about those early warning signs.

The next step was to have a plan for what I would do if those symptoms appeared. For mild symptoms, I planned to have a nice cup of tea, cuddle my cats, crawl under the duvet, and call a friend for a cheerful chat. If it got a little worse, I have the ability to sort of turn my inner dialogue off for a limited time (years of meditation taught me that) and distract myself by watching comedies. If it lasted longer than 24 hours or got still worse, I would call my surgeon about possibly adjusting the dose, and perhaps call a friend to come get me so I could go spend a few days at their house until I felt better.

As it turned out, I had no problems with my mood whatsoever! I felt great. After I lost a significant amount of weight, I didn't intentionally change my dose, but I did miss a few evening pills (I take one in the morning and one in the evening), and it had no affect on my mood. So I discussed it with my doctor and we agreed that I would try lowering my dose slightly, and if I experienced any problems I would return to the higher dose. I've been doing great on the lower dose. But I do think coming up with that plan was a good idea. Your early warning symptoms, and your plan, would probably be different than mine, but that will at least give you an idea. Best of luck! I suspect you'll have no problem at all with your mood.

×